Even short term low dose anaesthetics may compromise the health of very young children, according to a recent report.
Doctors at St Mary's Hospital, London reported recently on a child who suffered multiple adverse effects after a five hour surgery with a low dose of the anaesthetic propofol. The 18 month old girl experienced a severe metabolic disorder, and a chest x-ray showed acute lung injury and breathing in the contents of her stomach.
The child developed persistent heart arrhythmias, kidney failure and hypertriglyceridaemia (high levels of triglyerides in the blood), and required ventilation for 14 days.
The authors suggest that some children may be more sensitive to the drug than others, but without proper research there is no way to predict who will suffer an adverse response. Although there are reports on the safe use of propofol in infants, the drug is not licensed for use in children under age three (Lancet, 1999; 354: 866-7).